Indiana, 2002

Damaging Wind in Indiana, June 5, 2002

June 5, 2002 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 5, 1:45 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 1:45 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT WED JUN 5 2002

AT 07Z A COLD FRONTAL BOUNDARY WAS JUST NORTHWEST OF THE CWFA...FROM
ROUGHLY EAST CENTRAL ILLINOIS TO JUST NORTH OF ST. LOUIS INTO SW
MISSOURI. THE AIRMASS ACROSS THE FA EARLY THIS MORNING WAS FAIRLY
UNSTABLE. SFC BASED LIS RUNNING -2 TO -4...WITH SFC AND H8 THETA-E
RIDGES COINCIDENT. THUS SCATTERED CONVECTION CONTINUES TO FIRE UP
FROM WEST KY AND SRN IL INTO SW INDIANA.

FOLLOWING THE AVN...FOR TODAY...THE SFC FRONT IS FORECAST TO
GRADUALLY PROGRESS EAST ACROSS THE FA. WHILE SCATTERED CONVECTION IS
POSSIBLE ABOUT ANYTIME...BETTER MOISTURE AND FORCING (SEEN ON OMEGA
AND Q-VEC PLANVIEWS) SHOWS UP LATE TODAY. SO WILL GO WITH LIKELY
POPS TODAY. CHANCE POPS SEEM IN ORDER TONIGHT. THE FRONT SHIFTS
SOUTH AND EAST AWAY FROM THE FA...WITH THE BETTER UPPER FORCING ALSO
SHIFTING EAST. BY 12 UTC THURSDAY...THE FRONTAL PROGRESSION SLOWS A
BIT...AND THERE IS A RESURGENCE OF DYNAMICAL SUPPORT FCST WHILE A
SFC WAVE RIDES NORTHEAST ALONG THE FRONT BEFORE DAMPENING OUT.
SO...WILL HAVE A MORNING POP FOR OUR SE COUNTIES IN WRN KY.

AS THE DAY WEARS ON THURSDAY...SHOULD SEE A DECREASE IN THE CLOUDS AS
GOOD SUBSIDENCE AND DRYING OCCUR...AS THE UPPER TROF SHIFTS EAST.
WX SHOULD BE TRANQUIL THURSDAY NIGHT THROUGH SATURDAY...AS SFC
RIDGING SETS UP FROM THE EAST COAST ACROSS THE MIDDLE OF THE NATION
TO TEXAS. PREVIOUSLY...THE AVN AND MRF WERE FAIRLY AGGRESSIVE IN
DRIVING MOISTURE NORTH TOWARD THE CWFA ON SATURDAY...SUGGESTING A
CHANCE OF CONVECTION. HOWEVER...THE ECMWF SUGGESTED NOT AS IT
FORECAST UPPER RIDING OVER THE SE U.S. THE NEW AVN/MRF ARE HOLDING
ON TO THEIR EARLIER SOLUTIONS...BUT NOW ARE SLOWER BRINGING DEEPER
MOISTURE NORTHWARD TOWARD THE FA. SO WILL KEEP SAT DRY...BUT WILL
HAVE TO MONITOR...AS IT MAY BE FAIRLY UNSTABLE.

IN THE MEANTIME...THE NEW MRF RUN NOW LINES UP MORE WITH THE
PREVIOUS TWO AVN RUNS...AND SLOWER ECMWF (WHICH MAY BE TOO SLOW AND
TOO CUT OFF) WITH REGARD TO THE UPPER TROF THAT MOVES OUT OF WRN
CANADA INTO THE ROCKIES BY 00 UTC MON. SO THE PREVIOUS FCST THINKING
OF A SLOWER ARRIVAL TIME OF A FRONT EARLY NEXT WEEK...AND OF HOLDING
ONTO A CHANCE OF CONVECTION THROUGH TUESDAY LOOKS TO BE ON
TRACK...AND WILL CONTINUE WITH THAT.

MAV/FWC IN DECENT AGREEMENT TODAY THROUGH THURSDAY NIGHT...SO HAVE
ACCEPTED. ONLY MINOR MODIFICATIONS MADE TO TEMPERATURES IN THE
REMAINDER OF THE FORECAST.

.PAH...NONE.

NOLES

In the hours before

Special weather statement, Jun 5, 10:29 AM CST, 1 hour 31 minutes before
MOZ086-087-100-107>111-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 AM CDT WED JUN 5 2002

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS TO 45 MPH...
AND POSSIBLY SMALL HAIL WILL MOVE THROUGH POPLAR BLUFF...
HENDRICKSON...QULIN...AND FISK BEFORE NOON.

IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS UNTIL
THEY HAVE PASSED. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLET FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

KH
Special weather statement, Jun 5, 11:46 AM CST, 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT WED JUN 5 2002

A LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS OF
45 TO 50 MPH...AND POSSIBLY SMALL HAIL WILL MOVE THROUGH THE AREA
THIS AFTERNOON. THE LEADING EDGE OF THE STORMS WAS ALONG A LINE
FROM PETERSBURG INDIANA THROUGH HARRISBURG ILLINOIS AND PADUCAH TO
NEW MADRID. THE LINE WILL MOVE SLOWLY TO THE EAST AROUND 20 MPH
WHILE THE INDIVIDUAL STORMS TRAVEL NORTHEAST AT 30 MPH.

THE STRONGEST STORMS WILL MOVE SOUTH AND EAST OF THE WABASH AND OHIO
RIVERS AROUND 3 PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE IN
THE LINES WAKE...BUT THEY WILL BE LESS INTENSE. IF YOU ARE IN THE
PATH OF THESE STORMS...TAKE SHELTER INDOORS UNTIL THEY HAVE PASSED.
MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 5, 12:00 PM CST
Where
Gibson County, Ft Branch
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
INSURANCE COMPANY
Coordinates
38.250, -87.583

Thunderstorm winds blew down trees in Fort Branch. A tree fell on a garage, damaging the roof. Two trees fell on houses, causing some damage. Wind knocked down a chimney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294419.